Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 162, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2003, 4:07 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2003, 4:07 AM EDT (08:07 UTC)
- Expired
- Aug 3, 2003, 7:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 030809 FFWPBZ PAC003-031100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 407 AM EDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 700 AM EDT * AT 407 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ADDITIONAL HEAVY RAINFALL DEVELOPING OVER AN AREA THAT HAS ALREADY RECEIVED ONE TO TWO INCHES OF RAIN IN A SHORT TIME. THIS WILL RESULT IN LOCALIZED FLOODING. * LOCATIONS IN THE WARNING INCLUDE...BELL ACRES... BRADFORDWOODS...CURTISVILLE...EDGEWORTH AND LEETSDALE... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:00 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 3, 3:00 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 300 AM EDT SUN AUG 3 2003 MORE OF THE SAME. CUTOFF OFF UPPER LOW CONTINUES TO ROTATE SHORT WVS AROUND IT WITH INITIAL ONE APPROACHING NOW. WITH PWATS STILL IN THE 1.5 TO 1.8 IN RANGE THINK ITS PRUDENT TO KEEP FLOOD WATCH GOING TIL 10 PM TONIGHT. MOST CONCERN IS FOR THE RIDGE COUNTIES AND THE NORTHERN TIER WHICH HAVE LOWER GUIDANCE NOS. SHORT WV WILL MOVE OUT OF MUCH OF OUR OHIO COUNTIES THIS MORNING AND WITH HIGHER NOS WILL OPT TO LEAVE IT OUT. SIMILAR SCENARIO FOR MONDAY WITH NEXT SHORT WV MOVING IN MONDAY MORNING. UPPED POPS TO HIGH CHC BUT MAY HAVE TO GO INTO LIKELY WITH LATER RUNS. FFA MAY ALSO BE EXTENDED AGAIN. KEPT LOW CHC MID WEEK WITH SOME DRYING INDICATED BUT STILL CYCLONIC FLOW. TEMPS SIMILAR TO FWC NOS. PIT 81 65 79 63 / 60 60 50 50 HLG 81 65 79 63 / 60 60 50 50 MGW 81 65 79 63 / 60 60 50 50 ZZV 80 65 79 64 / 70 60 50 50 PHD 80 65 79 64 / 70 60 50 50 FKL 78 63 77 62 / 60 60 50 50 DUJ 78 63 77 62 / 60 60 50 50 LBE 79 64 78 62 / 60 60 50 50 BTP 78 63 77 62 / 60 60 50 50 IDI 78 63 77 62 / 60 60 50 50 ODM 76 62 73 59 / 60 60 50 50 .PBZ... MD...FLOOD WATCH TIL 10 PM FOR ZONE MDZ001. OH...FLOOD WATCH TIL 10 PM FOR ZONES OHZ050...OHZ059...OHZ069. PA...FLOOD WATCH TIL 10 PM FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH TIL 10 PM FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 2, 4:25 AM EDT, 23 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 425 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THE NATIONAL WEATHER SERVICE SAYS SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON THROUGH EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY REGION...ALTHOUGH SOME GUSTY WINDS AND HEAVY DOWNPOURS CAN ACCOMPANY THUNDERSTORMS ACROSS EAST CENTRAL OHIO THIS MORNING. THE MAIN THREATS WILL BE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN IN THE AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FOR THE STORMS THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 3, 2:45 AM EDT, 1 hour 22 minutes before
PAZ020-021-030730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 245 AM EDT SUN AUG 3 2003 ...STRONG THUNDERSTORM MOVING INTO WESTERN ALLEGHENY AND SOUTHERN BEAVER COUNTIES... AT 2:45 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO FAR WESTERN ALLEGHENY COUNTY ALONG THE BEAVER COUNTY LINE. THIS STORM IS MOVING TO THE NORTHEAST AT 25 MPH AND WILL AFFECT THE TOWNS OF CLINTON...AMBRIDGE...SEWICKLEY...MOON TOWNSHIP...LEETSDALE AND WEXFORD. BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING AND GUSTY WINDS TO 40 MPH. HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED VISIBILITY ALONG ROADWAYS. IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Aug 3, 3:08 AM EDT, 59 minutes before
PAZ014-030800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 AM EDT SUN AUG 3 2003 ...STRONG THUNDERSTORM MOVING INTO BUTLER COUNTY... AT 3:05 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING ALONG THE ALLEGHENY AND BEAVER COUNTY LINE. THIS STORM IS MOVING TO THE NORTHEAST AT 25 MPH AND WILL MOVE INTO BUTLER COUNTY BY 3:20 AM. YOU CAN EXPECT THE STORM TO MOVE THROUGH BUTLER COUNTY BY 4:00 AM. LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MARS... EVANS CITY... ZELIENOPLE... BUTLER AND LYNDORA. BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING AND GUSTY WINDS TO 40 MPH. HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED VISIBILITY ALONG ROADWAYS. IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
Special weather statement, Aug 3, 3:39 AM EDT, 28 minutes before
PAZ021-030830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 339 AM EDT SUN AUG 3 2003 ...BRIEF BUT HEAVY RAINFALL MOVES THROUGH THE COUNTY... BETWEEN 3:00 AM AND 3:45 AM...HEAVY RAINFALL ASSOCIATED WITH A STRONG THUNDERSTORM MOVED THROUGH WESTERN AND NORTHERN ALLEGHENY COUNTY ALONG WITH VIVID LIGHTNING. INITIAL RAINFALL REPORTS AND RADAR ESTIMATES INDICATE THAT THE HEAVIEST RAIN HAS FALLEN FROM THE WESTERN SUBURBS NEAR MOON TOWNSHIP AND CORAOPOLIS INTO NORTHERN ALLEGHENY COUNTY NEAR WEXFORD. AMOUNTS JUST UNDER ONE INCH HAVE BEEN REPORTED IN THIS AREA. ALTHOUGH THE RAIN MOVED THROUGH RAPIDLY...SOME MINOR FLOODING IN TYPICAL LOW LYING AREAS AND IN POOR DRAINAGE AREAS IS POSSIBLE. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. HIGGINS/TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:00 AM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 3, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 28 min |
| Aug 3, 2:50 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 40 min |
| Aug 3, 2:57 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 63 min |
| Aug 3, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 59 min |
| Aug 3, 3:15 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 3, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Aug 3, 4:02 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 58 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.